Thursday, February 20, 2014

Weight gain is a side effect of cancer.

Weight gain is the side effect of everything these days - even breathing. I am on too many medications which have a side effect of weight gain.... So here I sit in my slightly tight clothes two sizes larger than I used to wear in dire need of a drastic deflabbification project.

"People with certain cancers – such as breast, prostate and colon cancer – are more likely to gain weight during treatment due to the therapies used to combat their disease. Hormone therapy, some chemotherapy regimens and medications such as steroids  all can cause weight gain, as well as water retention."

THEY  DIDN'T TELL ME THIS WHEN I WAS DIAGNOSED! Well there was a lot they didn't tell me - or that I didn't want to hear. But it is much harder to lose weight after breast cancer while still on hormone therapy.

And I am also on all sorts of other medications for my other ailments that might cause weight gain. I do go to the gym three times a week so its not as if I just sit around all the time.

And of course we need to remember:

"Some studies of cancer patients have linked obesity to an increased risk of recurrence and death in several common cancers, including breast, colorectal and prostate cancer. The California Teachers Study, led by City of Hope’s Leslie Berstein, showed that being obese was associated with a significant increase of dying from breast cancer for many women." More on this here.


So your treatment makes you fat and your fatness makes you more likely to die from it. So obviously something is wrong with the treatment. Does anyone see any irony with this?

The real question is if I went off the medications that might cause weight gain, would the weight magically disappear? I think that answer is a big fat no. Damn.

1 comment:

SStorrie said...

Really good Caroline!